See an overdose?

Call 911 immediately!

New Jersey law protects people calling for help.

Recovery SupportSafeguarding Medication

The difference between life and death can be a matter of minutes. How you react could save a life. Please see the below resources that will help you to identify the signs, what to do in the event of an overdose, what is naloxone/Noarcan and recent updates in response to COVID-19. Also learn about Good Samaritan Laws that provides legal immunity without fear of arrest for a victim of overdose or a witness of overdose when they call 911.

Signs of an overdose include:

  • The person is unconscious and you can’t wake them.
  • Breathing slowly or not at all.
  • Lips and nails are turning blue.
  • Inability to talk.
  • Snoring or gurgling sounds.
  • Small pupils.
Learn More Here

What to do if someone overdoses:

  • Call 911 immediately!
  • Say “I think someone may have overdosed. (S)he isn’t breathing.”
  • If the person is not breathing, do rescue breathing (mouth-to-mouth).
  • Give Narcan/naloxone (the opioid overdose reversal drug) to the person if you have it.
  • Lay the person on their side once they resume breathing.
Watch Video on Rescue Breathing

What is NARCAN:

  • NARCAN is a brand name of the life saving drug naloxone.
  • Proper administration and storage.
  • NARCAN is not a substitute for emergency medical care. Always get help immediately, even if the person wakes up, because he/she may relapse into respiratory depression.
Click Here to learn about our Online Narcan training and kit.Click Here for more information on Narcan training.
GETTING OVER-THE-COUNTER AND PRESCRIPTION NARCAN IS EASY! HERE’S HOW.
NJ COVID-19 response to prescription pain killers and naloxone.

TRENTON – Attorney General Gurbir S. Grewal, the New Jersey Coordinator for Addiction Responses and Enforcement Strategies (“NJ CARES”), and the Division of Consumer Affairs today announced that New Jersey physicians, dentists, and other healthcare practitioners who prescribe opioids for the management of chronic pain must also prescribe the opioid antidote naloxone to certain at-risk patients during the COVID-19 crisis.

Under an Administrative Order issued today, prescribers must co-prescribe naloxone to any patient continuously receiving opioids for chronic pain management if the patient has one or more prescriptions totaling 90 morphine milligram equivalents (MME) or more per day, or is concurrently taking an opioid and a benzodiazepine. These patients face heightened risk of a fatal overdose. (May 21, 2020)

Learn More Here

Did you know about NJ's Good Samaritan Law?

The New Jersey Good Samaritan statute, titled the Overdose Prevention Act, encourages and protects bystanders, including doctors and paramedics, at an accident scene to render assistance to someone in need without fear of being sued if things go wrong. More specifically, it states in part:
“A person who, in good faith, seeks medical assistance for someone experiencing a drug overdose shall not be: arrested, charged, prosecuted, or convicted for obtaining, possessing, using, or being under the influence of a controlled dangerous substance.”

Click here for more information on NJ's Overdose Prevention Act
Recovery Support
Safeguarding Medications